Allergic, Rheumatic, and Etiologically Unclarified Joint Inflammations

  • Arnold Soren

Abstract

Repeated parenteral administrations of serum, a protein foreign to the body, often lead to joint inflammation. This process may serve as a paradigm for the explanation of some inflammatory processes taking place in the joint capsule. Two to eight days after repetition of an intramuscular injection of serum against tetanus, some individuals experience swelling of joints associated with urticaria of the skin and exudation in body cavities. This syndrome ist termed serum sickness. Pirquet [1261] demonstrated that the concurrent changes represent an allergic phenomenon which is elicited as an anaphylactic reaction by some organs or structures to the injected foreign protein. The foreign serum or plasma is countered by antibodies, either already available or produced within a few days [131]. The resulting antigen-antibody complexes are deposited in the wall of blood vessels, the glomeruli of the kidneys, the reticuloendothelial cells of the liver and spleen, and the synovial cells of the joint capsules.

Keywords

Torque Anemia Radioactive Isotope Proteinuria Glaucoma 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag, Berlin Heidelberg 1993

Authors and Affiliations

  • Arnold Soren
    • 1
    • 2
    • 3
    • 4
    • 5
  1. 1.New York University Medical CenterNew YorkUSA
  2. 2.Medical Faculty of University in ViennaUniversity Docent of Orthopaedic SurgeryAustria
  3. 3.Manhattan Veterans Administration Medical CenterUSA
  4. 4.Bellevue HospitalNew YorkUSA
  5. 5.N. Y. U. Medical CenterUSA

Personalised recommendations